Synthetic drug abuse is an alarming and continuous threat to our communities. The illegal manufacturing of these drugs threatens the well-being of communities because of their unknown and unregulated qualities. Cathinone is one such alarming new substance that is part of a group of ever-changing substances referred to as NPS, or New Psychoactive Substances.
The real issue is that these types of drugs rise and fall so quickly through public consciousness and use that they are difficult to predict and counteract. Also known as bath salts, cathinone is quickly gaining a reputation for being extremely dangerous. By recognizing the signs and symptoms of synthetic cathinone use, friends and family members can protect their loved ones from the rapidly deteriorating effects of this drug.
Cathinone was first synthesized in the 1920s and remained very obscure until recent years. Between 2009 and 2010, the drug saw a sudden spike. It got its nickname from its visual similarity to actual bath salts, but in truth, it has nothing in common with Epsom salts.
The drug itself is extracted and constructed from the natural qualities of the khat plant, which has properties similar to amphetamines. As such, it is of little surprise that this exotic leaf is abused around the world. In its highly concentrated form, cathinone is a stimulant. Not much is known about how exactly cathinone affects the human body and brain, but the side effects can be alarming, to say the least.
This drug takes after cocaine in its level of serious addictive and destructive qualities. As mentioned, it is a stimulant and possesses the usual effects therein: euphoria and heightened alertness. Cathinone users have also reported a compulsion to continue taking the drug even while high to avoid “coming down.” This is very alarming, as giving in to this compulsion quickly leads to loss of control and increases the risk of a potential overdose.
The more extreme side effects include paranoia, general anxiety, agitation and irritability, delusions, hallucinations, heightened aggression, and dangerous mood swings. Besides posing a potential threat stemming from erratic behavior, cathinone also has a dangerous impact on the health of the user. Other common signs and symptoms of synthetic cathinone use include chest pain, nausea, vomiting, nose bleeds, seizures, and high blood pressure that can turn into heart damage, a heart attack, or even a stroke.
Cathinone use is hard to miss, which is a small mercy. If you notice your family member acting in a way that is outside their usual range of behavior, there could be something going on. Keep an eye out for unusually high spikes in energy that border on delirium. A person on cathinone may also swing violently between extreme moods and express delusional logic during interactions. Users are also prone to acute paranoia and even unexpected panic attacks. In general, the personality of a user may shift to exaggerated levels. Besides these traits, the physical side effects, such as heart rate and sickness, are important clues.
At Chapman’s House, we understand the stress that drug abuse puts on both an individual and their loved ones. We are prepared to help your loved one through this trying time and have a long history of assisting individuals as they recover from synthetic drug abuse. Our dedicated staff is ready to reach out and make a difference in rehabilitating your loved one through our treatment for synthetic drugs at our qualified outpatient facilities.